Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 403, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 17, 2001, 11:14 PM CDT for Page County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 17, 2001, 11:14 PM CDT (04:14 UTC)
- Expired
- Aug 18, 2001, 12:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS53 KOAX 180415 SVROMA IAC145-180500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1114 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL MIDNIGHT CDT * AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF ESSEX...OR ABOUT 43 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YORKTOWN...COIN AROUND 1135 PM CDT CLARINDA...NORTHBORO AROUND 1140 PM CDT COLLEGE SPRINGS...SHAMBAUGH AROUND 1145 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4090 9514 4090 9539 4060 9531 4059 9493 WIESE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 8 hours 59 minutes earlier.
Area forecast discussion, Aug 17, 2:15 PM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI AUG 17 2001 PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO MID MORNING SATURDAY. SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM ERN SD INTO KS. SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE. LBF SOUNDING FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA LATER THIS AFTN INTO THE EVENING. SHOWERS AND TSTMS SHOULD INCREASE IN COVERAGE THROUGH 00Z. THERE IS SOME SMALL RISK OF SEVERE STORMS...WITH HAIL THE MAIN THREAT. ANOTHER AREA OF LIFT SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES SOUTH. PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60 SOUTH STILL SEEMS REASONABLE. MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT MAX COMPARED TO PREVIOUS RUNS. HELD ONTO SMALL POPS FOR SERN PART OF FCST AREA INTO SATURDAY MORNING. THEN SUBSIDENCE WILL PREVAIL. SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH PROGS. DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN THE MID 70S TO LOWER 80S ARE EXPECTED. IT SHOULD CLEAR OFF AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH AND IN THE 50S SOUTH. THE NEXT CHANCE OF PCPN WILL BE LATE SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE RIDGE AXIS SHIFTS EWD. .OMA...NONE. MILLER
In the hours before
Local storm report, Aug 17, 7:45 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 15 NW ONAWA IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 4 N CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY PUBLIC.
0720 PM 3 E CASTANA IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.Special weather statement, Aug 17, 8:10 PM CDT, 3 hours 4 minutes before
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-051-065-180045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 810 PM CDT FRI AUG 17 2001 SEVERE THUNDERSTORM WATCH 675...ISSUED ABOUT 520 PM CDT THIS FRIDAY AFTERNOON...IS CANCELED FOR BOONE...MADISON...STANTON...CUMING AND THURSTON COUNTIES OF NORTHEAST NEBRASKA. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTHEAST OF THESE COUNTIES. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR BURT...PLATTE...COLFAX...DODGE...BUTLER...SEWARD...SAUNDERS AND WASHINGTON COUNTIES IN NEBRASKA ALONG WITH MONONA AND HARRISON COUNTIES IN IOWA. GW
Local storm report, Aug 17, 8:43 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
843 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM SOLDIER IA .75 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM 4 NE TURIN IA 1.5 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM MOORHEAD IA 1 INCH HAIL
08/17/01 MONONA REPORTED BY STORM
SPOTTER.
0800 PM 3 E PISGAH IA 1.75 INCH HAIL
08/17/01 HARRISON TEXTBOOK WALL CLOUD.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 17, 9:40 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
940 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0919 PM 8 SE HARLAN IA 88 MPH TSTM GUST
08/17/01 SHELBY TREE BLOWN ONTO ROAD.
WIND EQUIPMENT PEGGED
AT 88 MPH THEN WENT
BLANK. REPORTED BY
EMERGENCY MANAGEMENT.
0938 PM 3 SW MINDEN IA .75 INCH HAIL
08/17/01 POTTAWATTAMIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 17, 10:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0953 PM 1 N FAIRBURY NE 1.75 INCH HAIL
08/17/01 JEFFERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0955 PM OAKLAND IA .75 INCH HAIL
08/17/01 POTTAWATTAMIE EVENT DURATION 5
MINUTES. REPORTED BY
COOPERATIVE OBSERVER.Local storm report, Aug 17, 10:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1040 PM CDT FRI AUG 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 3 N ONAWA IA TORNADO
08/17/01 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 31 min |
| Aug 17, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 28 min |
| Aug 17, 7:51 PM CDT | Tornado Warning | OAX | Monona | 24 min |
| Aug 17, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 31 min |
| Aug 17, 8:14 PM CDT | Tornado Warning | OAX | Harrison, Monona | 31 min |
| Aug 17, 8:23 PM CDT | Tornado Warning | OAX | Shelby | 37 min |
| Aug 17, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| Aug 17, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 30 min |
| Aug 17, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 23 min |
| Aug 17, 10:27 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 48 min |
| Aug 17, 11:00 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.